The decision to try medicine to treat behavior problems in Alzheimer's disease is different for each person. The decision weighs the risks and benefits of these medicines. Your doctor can help you decide. Medicines for behavior problems linked to dementia do not work very well for most people and may have serious risks.
Medicines can be used to treat behavior problems caused by Alzheimer's disease and other diseases that cause dementia. They should be used only after other nondrug approaches have failed to improve a person's symptoms. Medicine may be needed when the person is in danger of harming himself or herself or others or when the caregiver is unable to deal with the situation using other means.
A pituitary tumor is a growth of abnormal cells in the tissues of the pituitary gland.
Pituitary tumors form in the pituitary gland, a pea-sized organ in the center of the brain, just above the back of the nose. The pituitary gland is sometimes called the "master endocrine gland" because it makes hormones that affect the way many parts of the body work. It also controls hormones made by many other glands in the body. Anatomy of the inside of the brain, showing the pineal and pituitary glands, optic...
Examples of medicines sometimes used to treat hallucinations, paranoia, and severe agitation in people who have dementia include aripiprazole, haloperidol, and risperidone.
FDA advisory. The U.S. Food and Drug Administration (FDA) has issued an advisory stating that people with dementia who use antipsychotics may die sooner than those who don't use these drugs.
Antianxiety medicines, including minor tranquilizers, relieve anxiety and mild agitation and may help calm the person. But they can cause drowsiness if the dose is too high. When minor tranquilizers are needed, short-term or occasional use often is better than continuous use.
Lorazepam and oxazepam are minor tranquilizers sometimes used to treat the symptoms of dementia. Another antianxiety medicine called buspirone also can be tried.
These medicines may increase confusion and upset the person's balance. This raises the risk of falls.
A person may become dependent on these medicines over time, causing even worse symptoms when he or she suddenly stops taking them. To avoid this problem, these drugs usually are stopped gradually after a few weeks of use.